Virginia, 2004Hail in Virginia, April 13, 2004
April 13, 2004 · NWS RNK · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 13, 1:50 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Apr 13, 1:50 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT TUE APR 13 2004
.DISCUSSION...
.SHORT TERM...
THINKING AREAL COVERAGE OF PCPN DWINDLING ENOUGH TO LET FFA EXPIRE
AT 4 PM.
TONIGHT-WED...UPPER LOW SPINNING OVER THE TN VLY THIS AFTN...WILL
SHIFT SLOWLY EAST TO THE SRN APPS TONIGHT. SFC LOW TRACKS FROM SW VA
TO NRN VA THROUGH THE NIGHT. DRY SLOT CURRENTLY MOVING INTO MY SRN
CWA...COMBINED WITH LOW LVL MOISTURE/INSTABILITY WILL CREATE SCTD
SHRA/TSRA INTO THIS EVENING IN THE FAR WEST...WITH MORE COVERAGE
OCCURRING LATER IN THE EVENING WITH THE UPPER LOW MOVING IN.
COLD AIR WRAPPING IN FROM THE SW AT 8H MAY BRING SOME HIGH MTN SNOWS
INTO NW NC LATE TONIGHT...BUT BOUNDARY LAYER TEMPS SHOULD BE WARM
ENOUGH TO LIMIT ACCUMS...TO JUST ELEVATIONS ABOVE 3500 FEET.
NW FLOW ON BACKSIDE OF LOW KICKS IN TOMORROW...WITH SOME GUSTS TO 45
MPH NOT OUT OF THE QUESTION OVER THE HIGHER TERRAIN...AS PRESSURE
RISES ON THE ORDER OF 4 TO 5MB IN 6 HOURS MOVES THROUGH...ALONG WITH
STRONG SUBSIDENCE IN THE AFTN.
NW LOW CONTINUES INTO WED NIGHT...WITH CONTINUED CHANCE OF
SHRA...MAINLY IN SE WV...THEN 5H RIDGE BUILDS IN FOR THU WITH
WARMING TEMPS AND DRYING CONDS.
MET MOS HANDLING CAD BETTER AT 18Z...SO FOLLOWED ITS NUMBERS IN THE
SHORT TERM...THEN A BLEND WED NIGHT AND BEYOND OF THE MAV/MET.
.LONG TERM (FRI-TUE)...
A WARMING TREND TO OCCUR THIS PERIOD...WITH HI PRS CENTERED OVER THE
SOUTHEAST COAST. A FRONT MOVES THROUGH DURING THE MON-MON NIGHT TIME
FRAME...BRING JUST A SMALL CHANCE OF SHRA/TSRA...WITH MAIN ENERGY
STAYING NORTH.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&
WHP
Hazardous weather outlook, Apr 13, 2:25 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE APR 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-141100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-GREENBRIER WV-MERCER WV-SMYTH VA-
SUMMERS WV-TAZEWELL VA-WATAUGA NC-
325 PM EDT TUE APR 13 2004
.DAY ONE...
SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING.
ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW OF THE
STORMS MAY PRODUCE HAIL...STRONG WINDS AND HEAVY RAIN INTO EARLY
TONIGHT. IN ADDITION...THE SHOWERS MAY CHANGE TO WET SNOW ACROSS
ELEVATIONS ABOVE 3500 FEET LATE TONIGHT. ACCUMULATIONS SHOULD REMAIN
LIGHT...HOWEVER AN INCH OR SO WILL BE POSSIBLE...WITH AS MUCH AS 3
INCHES ABOVE 5000 FEET.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ003-019-020-VAZ010>014-016>020-WVZ044-141100-
ALLEGHANY VA-BATH VA-BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-
MONROE WV-MONTGOMERY VA-PULASKI VA-SURRY NC-WILKES NC-WYTHE VA-
YADKIN NC-
325 PM EDT TUE APR 13 2004
.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR ACROSS PARTS OF THE
AREA THIS EVENING. ALTHOUGH SOME SMALL HAIL OR GUSTY WINDS MAY OCCUR
WITH SOME OF THE STRONGER STORMS...LITTLE IN THE WAY OF SEVERE
WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ004>006-VAZ022>024-032>035-043>047-058-059-141100-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
STOKES NC-
325 PM EDT TUE APR 13 2004
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Apr 13, 10:59 AM EST, 5 hours 57 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM AM EDT TUE APR 13 2004
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-132000-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
1159 AM EDT TUE APR 13 2004
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
THE MOUNTAINS AND PIEDMONT INTO EARLY THIS EVENING. A WARM FRONT
WILL MOVE NORTH LATE THIS AFTERNOON ALLOWING WARM MOIST AIR TO MOVE
BACK INTO SOME OF THE REGION. WINDS ALOFT ARE VERY STRONG WHICH WILL
HELP TO CONTRIBUTE TO THE CHANCE FOR A FEW SEVERE THUNDERSTORMS.
THE AREA MOST LIKELY TO SEE SEVERE WEATHER THIS AFTERNOON WILL BE
ALONG THE WESTERN SLOPES...WEST OF INTERSTATE 77...AND ACROSS THE
PIEDMONT LATE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG DAMAGING WINDS AND LARGE HAIL.
A FLOOD WATCH IS IN EFFECT FOR LOCATIONS WEST OF THE BLUE RIDGE...
WHERE HEAVY RAINFALL MAY PRODUCE FLOODING OF SMALL CREEKS AND
STREAMS THIS AFTERNOON. THE GROUND IS ALREADY SATURATED ACROSS MOST
OF THE REGION. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE.
SKYWARN SPOTTERS MAY BE ACTIVATED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
JH
Special weather statement, Apr 13, 3:02 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT TUE APR 13 2004
NCZ001-002-VAZ007-009-015-132105-
ALLEGHANY NC-ASHE-GRAYSON-SMYTH-TAZEWELL-
402 PM EDT TUE APR 13 2004
...THUNDERSTORMS DEVELOPING OVER NORTHEAST TENNESSEE THIS
AFTERNOON...HEADED TOWARD THE NORTHEAST...
WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE UNSTABLE
AIRMASS ACROSS THE TRI CITIES AREA OF TENNESSEE NORTH TOWARD
SOUTHWEST VIRGINIA. THESE STORM WILL RAPIDLY MOVE NORTHEAST AT NEAR
50 MPH. SOME STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL. STRONG
GUSTY WINDS ARE A POSSIBILITY AS THESE STORMS APPROACH THE MARION AND
RICHLANDS VICINITIES BY 4:30 PM...AND NEAR THE BLUEFIELD AREA BY 5
PM. PLEASE TAKE SHELTER IF THE STORMS APPROACH FROM THE
SOUTHWEST.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
DOC
Special weather statement, Apr 13, 3:44 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT TUE APR 13 2004
VAZ007-009-010-132115-
BLAND-SMYTH-TAZEWELL-
444 PM EDT TUE APR 13 2004
A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND TORRENTIAL RAINS WILL AFFECT LOCATIONS NORTH OF
INTERSTATE 81...BETWEEN CHILHOWIE AND ATKINS THROUGH 515 PM. SOME
TOWNS THAT WILL EXPERIENCE THIS STORM INCLUDE BROADFORD...ASBERRYS...
AND TAZEWELL. ANOTHER THUNDERSTORM WILL AFFECT BURKES GARDEN...AND
BLUEFIELD THROUGH 515 PM AS WELL.
WHEN A STORM APPROACHES YOUR AREA...STAY INDOORS...AWAY FROM
WINDOWS...AND ELECTRICAL APPLIANCES.
WHP
Special weather statement, Apr 13, 4:30 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT TUE APR 13 2004
VAZ007-010-WVZ042-132158-
BLAND-MERCER-TAZEWELL-
530 PM EDT TUE APR 13 2004
THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN...AND POSSIBLY SMALL HAIL WILL AFFECT LOCATIONS WEST OF
INTERSTATE 77 THROUGH 600 PM. THE TOWNS OF CERES...BURKES GARDEN...
POCOHONTAS...AND BLUEFIELD CAN EXPECT TO SEE THESE STORMS. UP TO AN
INCH OF RAIN WILL BE POSSIBLE IN THE DOWNPOURS...WHICH WILL LEAD TO
PONDING OF WATER ON HIGHWAYS.
WHEN A STORM APPROACHES YOUR AREA...STAY INDOORS...AWAY FROM
WINDOWS...AND ELECTRICAL APPLIANCES. IF TRAVELING...SLOW DOWN TO
AVOID HYDROPLANING.
WHP
Special weather statement, Apr 13, 4:56 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT TUE APR 13 2004
WVZ042-132230-
MERCER-
556 PM EDT TUE APR 13 2004
THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN...AND SMALL HAIL WILL AFFECT LOCATIONS FROM MATOAKA SOUTH TO
BASTIAN. THESE STORMS WILL MOVE NORTHEAST AND ALSO AFFECT
SPANISHBURG...KEGLEY...AND PRINCETON THROUGH 630 PM.
UP TO AN INCH OF RAIN WILL BE POSSIBLE IN THE DOWNPOURS...WHICH WILL
LEAD TO PONDING OF WATER ON HIGHWAYS.
WHEN A STORM APPROACHES YOUR AREA...STAY INDOORS...AWAY FROM
WINDOWS...AND ELECTRICAL APPLIANCES. IF TRAVELING...SLOW DOWN TO
AVOID HYDROPLANING.
WHP
Hail, Bland
- When
- April 13, 4:56 PM EST
- Where
- Bland County, Bastian
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -81.150
A severe thunderstorm produced golfball sized hail in the town of Bastian during the afternoon of the 13th.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, April 13 to 14, 20041 death · $25,000 · 1 event
- Hail in Texas, April 13, 2004$500,000 · 1 in hail · 1 event
- High Wind in Florida, April 13, 2004$300,000 · 50 kt wind · 1 event
- High Wind in Florida, April 13, 2004$200,000 · 64 kt wind · 4 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 13, 2004$33,000 · 66 kt wind · 1 event
- Strong Wind in Ohio, April 13, 2004$25,000 · 1 event
- Tornado and Damaging Wind in North Carolina, April 13, 2004$20,000 · F0 · 2 events
- Heavy Snow in Tennessee, April 13, 2004$11,000 · 11 events
- Lightning Strike in North Carolina, April 13, 20041 injured · 1 event
- Winter Weather in Kentucky, April 13, 20049 events
- Winter Weather in North Carolina, April 13 to 14, 20048 events
- Hail in West Virginia, April 13, 20041 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391378.